The Top Five Common Side Effects of the Pill— What they are, why they happen, and what you should do about them

Posted on 06. May, 2011 by in Safe (Sensible) Sex, Uncategorized

by Elizabeth Fox, Sex and Sensibilities.com summer intern

So you’ve started the pill and, despite all its benefits, you’re feeling a little nauseous. Or your breasts are sore. Or—you missed a period. Any warning bells going off? Before you panic, read on. We recently had a chat with Dr. Sharon Mendoza, OB-GYN and Birthplace Clinic and Diagnostic Center Medical Director who cleared up all our questions about the most common side effects of the pill and gave us some important information any girl worth her SaSs should know.

1. Breast tenderness

This side effect is especially common in the first month of pill use and is due to the increased amount of estrogen present in the bloodstream. Since estrogen is the hormone most responsible for a female’s physical development and breast growth, any extra estrogen can cause breast tenderness. This should wear off once the body is accustomed to the pill—usually after three months.


Photo taken from Ayushveda.com

2. Bloating

In the initial months of pill use, again, due to the increased amount of estrogen present in the bloodstream, some women may experience fluid retention—bloating, or a feeling of weight gain. This, too, should pass after a few months on the pill, but those who take the pill irregularly are more prone to it. Staying on schedule with the pill should make you feel a little lighter.

Photo taken from Top News

3. Nausea

Similar to when a pregnant woman has morning sickness, the body is still trying to familiarize itself with the new substance in its bloodstream. As in pregnancy, this should wear off once the body has adjusted to the new hormone levels.

Photo taken from The Med Guru

4. Mood changes
When there is too much estrogen in the system, women are more prone to weepiness, fits of rage, or feelings of depression. This is a reason why some women choose forms of contraception other than the pill. If you would like to be on the pill and limit the mood changes, however, try a pill that is made of progesterone. Luckily enough, progesterone-only pills can also prevent weight gain.

Photo taken from Softpedia

5. Lighter periods

Though this is usually considered a benefit of the pill—and the reason some women take it—it’s good to know why it happens. When a woman is on the pill, the amount of hormones in the body every month is controlled in ways it is not while a woman is experiencing her natural cycle. A lack of blood does not mean that you have less blood; rather, it means that the lining of the uterus is not thickening as much anymore. Thus, when it is released each month in the form of your period, there is less blood.

Photo taken from Suite101

While we had Dr. Sharon with us, we got the chance to ask some other questions we  had on our minds.

SAS: Why do some women on the pill miss periods? Are they pregnant?

Dr. S: This usually happens when the pill is not started on time. There are pills that need to be started on the first day of menses; there are pills that need to be started on the fifth day. It is important to follow the guidelines for your specific birth control. The progesterone-only pill can also cause absence of periods. If you start the pill on time and use it regularly, there is no need to worry about pregnancy.
Also, when starting the pill, always make sure to use protection—or condoms as back up–for the first two weeks to give the pill time to take effect.

SAS: When on the pill, your period is usually regulated, but sometimes it becomes delayed. What causes this?

Dr. S: Delays may be due to a missed tablet or low estrogen content of the particular type of pill. As long as you have started the pill on time and are taking it regularly, your cycle should go back to normal. If the problem persists, however, have your doctor check you for other medical problems, such as thyroid issues, that could affect your menstrual cycle.

Overall, Dr. Sharon says, the best thing you can do to prevent side effects is take the pill regularly. If you have experienced the problem for more than three months, however, see your physician for a possible change in the brand of birth control pill you take or the type of contraceptive method you use. If taken regularly and consistently, the pill is 99% effective in letting women control and plan their pregnancies.

To find out more about what birth control pill is best for you, call the Filipinay Hotline and speak to a professional health care provider:

Hotline: (02) 477-5555 or call or
Text: (0917) 823-1111
Operating hours :  Monday to Friday, 8:00 AM to 7:00 PM



Share this Post[?]
        

Leave a Reply